Hail, Chippewa
- When
- April 17, 10:44 PM CST
- Where
- Chippewa County, 4 mi E of Chippewa Falls
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.933, -91.300
10 hail, 2 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Apr 17, 2:34 PM CST, 8 hours 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 330 PM CDT SAT APR 17 2004 .DISCUSSION... IN PREVIOUS RUNS THERE WAS A GOOD DEAL OF VARIATION AS TO HOW FAR NORTH THE SURFACE LOW ORGANIZING OVER THE CENTRAL ROCKIES WOULD TRACK ON SUNDAY. ETA WAS DECIDEDLY FURTHER SOUTH WITH GFS ABOUT 150 MILES NORTH. SOLUTIONS HAVE CONVERGED SOMEWHAT WITH GFS NOT AS FAST HOWEVER, BOTH MODELS TRACK SURFACE LOW JUST NORTH OF TWIN CITIES. THIS WILL TAKE SOUTH CENTRAL AND EAST CENTRAL MINNESOTA INTO A WARM SECTOR THAT IS EXPECTED TO BE DRY SLOTTED. TONIGHT...STRONG WARM ADVECTION AS DISPLAYED ON 300K ISENTROPIC SURFACE (BOTH ETA AND GFS) SETS UP ELEVATED CONVECTION. EXPECT A FEW STORMS MAY PRODUCE SOME LARGE HAIL...GIVEN EXPECTED CAPE LEVELS. TIMING SUGGESTS AROUND 05Z. SUNDAY...AS SURFACE LOW CROSSES CENTRAL MN...VERTICAL WIND SHEAR FORECAST (SFC-70H) TOGETHER WITH SHAPE OF SURFACE THETA-E FIELD AND CAPE SUGGESTS A DERECHO OR BLOW ACROSS CENTRAL MINNESOTA THAT MAY VERY WELL INCLUDE THE TWIN CITIES. QPF FORECAST REFLECTS THIS THINKING. AFTER THAT...THE COOL AIR PUSHES IN AND WE DRY OUT. LONGER TERM...TUESDAY NIGHT THROUGH SATURDAY... THE LATEST GFS MODEL CONTINUES TO INDICATE A SPLIT FLOW OVER NORTH AMERICA. LONGWAVE TROUGH DAMPENS OVER THE EASTERN GREAT LAKES EARLIER IN THE PERIOD...ALLOWING WEAK UPPER RIDGE TO BUILD OVER THE UPPER MIDWEST BY TUESDAY. GFS AND LATEST LONG RANGE MODELS STILL INDICATE A SERIES OF SHORTWAVE TROUGHS/LOW PRESSURE SYSTEMS MOVING OVER THE MIDWEST DURING THE WORK WEEK WITH A SIGNIFICANT LOW PRESSURE SYSTEM MOVING INTO THE MIDWEST OVER THE WEEKEND. THUS...MORE RAIN ANTICIPATED FOR THE UPCOMING WEEKEND ALONG WITH SLIGHTLY COOLER TEMPERATURES. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 500 AM CDT SAT APR 17 2004 MNZ049-051>053-057>070-073>078-082>085-091>093-WIZ014>016-023>028- 181000- ANOKA-BARRON-BLUE EARTH-BROWN-CARVER-CHIPPEWA-CHISAGO-DAKOTA-DUNN- EAU CLAIRE-FARIBAULT-FREEBORN-GOODHUE-HENNEPIN-ISANTI-KANDIYOHI- LE SUEUR-MARTIN-MCLEOD-MEEKER-NICOLLET-PEPIN-PIERCE-POLK-RAMSEY- REDWOOD-RENVILLE-RICE-RUSK-SCOTT-SHERBURNE-SIBLEY-ST CROIX-STEARNS- STEELE-WASECA-WASHINGTON-WATONWAN-WRIGHT-YELLOW MEDICINE- 500 AM CDT SAT APR 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL... EAST CENTRAL AND SOUTH CENTRAL MINNESOTA...AND MUCH OF WEST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT THE FIRST SIGNIFICANT SEVERE WEATHER OF SEASON IS POSSIBLE LATER TONIGHT INTO SUNDAY MORNING. A FRONTAL BOUNDARY THAT HAD STALLED OVER IOWA THIS MORNING...WILL BEGIN TO LIFT SLOWLY NORTHWARD TONIGHT. STRONG UPPER LEVEL FORCING ALOFT...COMBINED WITH RETURN FLOW OF GULF MOISTURE WILL HELP DESTABILIZE THE ATMOSPHERE OVER THE UPPER MIDWEST DURING THE OVERNIGHT HOURS. THUS...THE NATIONAL STORM PREDICTION CENTER HAS INDICATED A SLIGHT RISK OF SEVERE STORMS OVER SOUTH CENTRAL...CENTRAL AND WEST CENTRAL MINNESOTA...AS WELL AS MUCH OF WEST CENTRAL WISCONSIN FOR LATER TONIGHT. THE MAIN SEVERE WEATHER THREATS ARE LARGE HAIL...DAMAGING WINDS AND POSSIBLY A FEW TORNADOES. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ANOTHER ROUND OF SEVERE WEATHER IS FORESEEN FOR SUNDAY INTO SUNDAY NIGHT. A LOW PRESSURE CENTER IS FORECAST TO TRACK NORTHEAST INTO THE GREAT LAKES BY MONDAY MORNING. AHEAD OF THIS WEATHER SYSTEM...SHOWERS AND STRONG THUNDERSTORMS ARE LIKELY TO REGENERATE ALONG SEVERAL OUTFLOW BOUNDARIES AND NORTH OF THE WARM FRONT. SOME STORMS COULD PRODUCE LARGE HAIL OR DAMAGING WINDS. ISOLATED TORNADOES ARE ALSO POSSIBLE WITH A FEW OF THESE STORMS. GUSTY NORTHWEST WINDS WILL DEVELOP IN THE WAKE OF THE LOW PRESSURE SYSTEM ON MONDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION COULD BE NEEDED LATER TONIGHT. MNZ041>045-047-048-050-054>056-181000- BENTON-CHIPPEWA-DOUGLAS-KANABEC-LAC QUI PARLE-MILLE LACS-MORRISON- POPE-STEVENS-SWIFT-TODD- 500 AM CDT SAT APR 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF WEST CENTRAL AND CENTRAL MINNESOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS MAY DEVELOP LATER TONIGHT. A FEW OF THESE STORMS MAY PRODUCE LARGE HAIL OR DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A FRONTAL BOUNDARY THAT HAS STALLED OVER IOWA...WILL BEGIN TO LIFT NORTHWARD INTO NORTH CENTRAL MINNESOTA BY SUNDAY EVENING. MEANWHILE...A LOW PRESSURE SYSTEM TRACKING ALONG THE FRONT...WILL ADVANCE INTO WEST CENTRAL MINNESOTA SUNDAY NIGHT...THEN MOVE RAPIDLY NORTHEAST INTO THE GREAT LAKES REGION BY MONDAY MORNING. THERE REMAIN A THREAT FOR SEVERE WEATHER OVER PARTS OF WEST CENTRAL AND CENTRAL MINNESOTA SUNDAY AFTERNOON AND SUNDAY EVENING. THE MAIN SEVERE WEATHER THREATS ARE LARGE HAIL AND DAMAGING WINDS. AN ISOLATED TORNADO IS POSSIBLE SUNDAY AFTERNOON AND SUNDAY EVENING. STRONG NORTHWEST WINDS MAY DEVELOP BEHIND THE LOW PRESSURE ON MONDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAYBE NEEDED LATER TONIGHT.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
818 PM CDT SAT APR 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0815 PM HAIL FAIRMONT 43.64N 94.46W
04/17/2004 0.88 INCH MARTIN MN STORM CHASER
&&
RAHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
850 PM CDT SAT APR 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0845 PM HAIL WINNEBAGO 43.77N 94.17W
04/17/2004 0.75 INCH FARIBAULT MN LAW ENFORCEMENT
&&
RAHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
922 PM CDT SAT APR 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0920 PM HAIL WINNEBAGO 43.77N 94.17W
04/17/2004 0.75 INCH FARIBAULT MN TRAINED SPOTTER
&&
BAPSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1033 PM CDT SAT APR 17 2004 MNZ082-083-091-180405- BLUE EARTH-MARTIN-WATONWAN- 1033 PM CDT SAT APR 17 2004 ...SEVERE THUNDERSTORM WATCH CANCELATION... SEVERE THUNDERSTORM WATCH NUMBER 77 IS NO LONGER IN EFFECT FOR WATONWAN...BLUE EARTH AND MARTIN COUNTIES.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1054 PM CDT SAT APR 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1035 PM FUNNEL CLOUD 8 S ALBERT LEA 43.54N 93.37W
04/17/2004 FREEBORN MN TRAINED SPOTTER
&&
BAPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1059 PM CDT SAT APR 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1020 PM TSTM WND GST HARTLAND 43.80N 93.49W
04/17/2004 0 MPH FREEBORN MN TRAINED SPOTTER
60 MPH WIND
&&
BAPThe La Crosse radar (KARX), 124 km away, was scanning. The volume nearest the first event began at 04:44 UTC.
10 hail, 2 thunderstorm wind. Local standard time, as filed.
Dime to golfball sized hail damaged vehicles.
Trees were downed onto Highway 8.
Trees were downed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2004Every state in 2004This day in weather historyWarnings in Wisconsin, April 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5392274, 5392275, 5392276, 5392277, 5392278, 5392279, 5392346, 5392347, 5392348, 5392349, 5392350, 5392351.